Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Binghamton, NY

June 25, 2009Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 25, 2009, 3:35 PM EDT for Steuben County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2009, 3:35 PM EDT (19:35 UTC)
Expired
Jun 25, 2009, 4:15 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:20 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 25, 2:20 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT THU JUN 25 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
OVERSPREAD CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT. A
FEW STRONG STORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO THE
EVENING HOURS. THE FRONT WILL PASS THROUGH FRIDAY MORNING...WITH
SHOWERS LINGERING. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP
INTO THE NORTHEAST DURING THE DAY FRIDAY...RESULTING IN OFF AND ON
CHANCES FOR SHOWERS THROUGH MOST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GRIDS AND ZONES IN GOOD SHAPE THIS MORNING AND SEE NO REASON TO
UPDATE. HIGH TEMPS AROUND 90 WITH UNSTABLE AIR JUST UPSTREAM AS
SEEN ON THE 12Z BUF SOUNDING. DEWPTS HERE HAVE RISEN INTO THE
L60S. FOR NOW WAITING FOR BETTER FORCING TO MOVE INTO CWA.

PREVIOUS DISCUSSION...
LOWER CLDS AND A FEW SPRINKLES RMN OVR ERN ZONES EARLY THIS MRNG BUT
ARE ON THEIR WAY OUT AT PRESENT. H5 LOW WILL GET A KICK IN THE PANTS
BY MRNG AND START TO PULL EAST AS NEXT TROF DROPS IN. TIMING WILL BE
SUCH TO RESULT IN A FAIRLY NICE DAY BFR NEXT CHC FOR RAIN MVS IN.
EXPECT SOME HI CIRRUS TODAY WITH CU DVLPNG THIS AFTN.

NAM CONTS TO BACK OFF ON TIMING OF FNT. CURRENT SFC ANALYSIS PLACES
SFC CDFNT ACRS CNTRL MIC INTO SERN WI. APPEARS AS THO A PRE-FRONTAL
TROF IS LOCATED OVR NW OH. THIS MAY HELP TO DVLP SOME ISOLD TSTMS
THIS AFTN AHD OF THE MAIN FRONT...WHICH NAM IS CERTAINLY HINTING AT
BTWN 21Z-00Z.

CHCS FOR SVR CONVECTION CENTER ARND THIS FEATURE. MAIN CDFNT AND
BEST FORCING LOOKS TO HOLD OFF UNTIL AFT 00Z THIS EVNG. HWVR
PRE-FRONTAL TROF MAY PROVIDE ENUF LIFT TO GENERATE SOME THUNDER
BTWN 18Z-00Z TODAY. MOST INSTABILITY WILL BE PRESENT DRG THIS TIME
WITH CAPES RANGING FM 2000-3000 J/KG...LI/S -6 TO -8 AND MID-LVL
LAPSE RATES ARND 7 C/KM. ATMOS WILL BE PRIMED FOR STRONG TO SVR
CONVECTION BUT CONFIDENCE IS LOW IN A TRIGGER FOR DVLPMNT. THUS WILL
ADD IN SLGT CHC FOR THUNDER LATER TODAY AND SIT BACK AND WAIT.
TRICKY FCST AS AN UNIDENTIFIED VORT MAX MAY LIGHT UP RADAR LIKE A
CHRISTMAS TREE...OR DVLPMNT WILL BE NIL UNTIL FNT GETS CLOSER.

MAX TEMPS EXPECTED TODAY WILL LIKELY BE THE WARMEST DAY OF THE
SUMMER SEASON. LAST TIME TEMPS WERE THIS WARM WAS THE END OF APRIL.
WITH THE UPCOMING PATTERN BEING ADVERTISED...TODAY MAY BE THE
WARMEST THRU AT LEAST THE FOURTH OF JULY. RECORDS ARE GNRLY IN THE
MID-90S FOR TODAY SO SHUD NOT MAKE A RUN AT THESE TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
LINE OF CONVECTION ENTERS AREA AFT 00Z THIS EVNG...HOLDING OFF OVR
MOST OF THE AREA UNTIL CLSR TO MIDNIGHT. GIVEN TIMING...THINK
BIGGEST THREAT FOR SVR STORMS WILL BE DRG THE EVNG HRS THEN
LESSENING INTO THE OVRNGT. MAIN THREATS FM ANY TSTMS WILL BE THE
TYPICAL LARGE HAIL ALONG WITH ISOLD WIND GUSTS. HWVR...FLOW ALOFT
NOT VRY IMPRESSIVE AND BULK SHEAR IS PRETTY UNIMPRESSIVE FOR MUCH
ORGANIZATION. SVR WX CHECKLIST INDICATING BIGGEST MOST LKLY SCENARIO
WILL BE PULSE STORMS WITH MANY HAIL REPORTS AND ISOLD WIND GUSTS.
LOCAL STUDY INDICATES POTENTIAL FOR LARGE HAIL INCRS WITH EL WINDS >
45KTS...THUS BUFKIT SNDGS WUD SUPPORT THE CURRENT THINKING FOR LARGE
HAIL VS WIND. CANNOT RULE OUT ISOLD FLASH FLOODING WITH WEAK FLOW
ESPECIALLY DRG INITIAL DVLPMNT.

PCPN LINGERS INTO FRI MRNG BFR CLEARING BRIEFLY. STILL SOME
INSTABILITY AND WILL CONT WITH CHC THUNDER MENTION. H5 LOW THEN
BEGINS TO CLOSE OFF AS IT DROPS THRU SRN QUEBEC WITH H5 COLD POOL
DROPPING INTO CWA. THIS WILL KEEP CHC FOR SHRA/TSTMS GOING ON FRI
AFT...MAINLY EAST OF I-81 CORRIDOR PER NAM.

NOT MUCH CLD AIR PRESENT BHND FRONTAL BNDRY. HOWEVER EXPECT QUITE A
BIT OF CLD DVLPMNT UNDER H5 COLD POOL AND THIS WILL HOLD DOWN TEMPS
ALONG WITH SOME WK CAA. OVERALL MAX TEMPS WILL SETTLE OUT IN THE
U70S/L80S FOR FRIDAY.

ALMOST HV NO CHOICE BUT TO GO WITH CHC POPS RMNDR OF THE SHORT TERM.
BASICALLY A COPY/PASTE OF LAST WEEKS FCST WITH CLOUDY AND COOLER
CONDS THRU SAT NGT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH
THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND
THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING
EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF
SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A PREFRONTAL TROUGH IS APPROACHING THE AREA THIS AFTERNOON. WITH A
VERY UNSTABLE ATMOSPHERE IN PLACE...SEVERE STORMS ARE
POSSIBLE...THUS A WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK
THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO EVENTUALLY
PENETRATE THROUGH CENTRAL NEW YORK AND POSSIBLY NORTH EASTERN
PENNSYLVANIA TONIGHT. THIS HAS BEEN REFLECTED IN THE TAFS. MVFR AND
IFR CONDITIONS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. THESE
STORMS ARE EXPECTED TO MAINLY PRODUCE HAIL AND STRONG WIND. SOME
MAY ALSO PRODUCE SOME HEAVY RAIN...WHICH COULD DETERIORATE
VISIBILITIES RAPIDLY.

OUTLOOK...

FRI AND SAT...MOSTLY VFR.

SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT.

MONDAY...POSSIBLE MVFR IN SCATTERED SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN/TAC
NEAR TERM...PVN/TAC
SHORT TERM...PVN
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Jun 25, 1:04 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-261715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
104 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE THIS AFTERNOON AND BECOME MORE
WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261715-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
104 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE LATE THIS AFTERNOON AND BECOME
MORE WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 25, 1:37 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-055-252345-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...OWEGO
137 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8
PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... REACHING THE FINGER
LAKES... CENTRAL SOUTHERN TIER OF NEW YORK... AND THE WESTERN
MOHAWK VALLEY BETWEEN 3 AND 6 PM. STORMS DURING THAT TIME COULD
PRODUCE DAMAGING WINDS AND OR LARGE HAIL.

IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED.

NYZ045-046-056-057-PAZ038-039-043-044-047-252345-
CHENANGO-OTSEGO-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN...
BINGHAMTON...WALTON...DELHI...TOWANDA...SAYRE...MONTROSE...
TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON
137 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORMS MAY EFFECT THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... AND WILL REACH THE
INTERSTATE 81 CORRIDOR FROM BINGHAMTON SOUTH TO SCRANTON AND
WILKES BARRE AFTER 5 PM. STORMS DURING THAT TIME COULD PRODUCE
STRONG WINDS OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE
ISSUED.

NYZ062-PAZ040-048-072-252345-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...MONTICELLO...MILFORD...HONESDALE
137 PM EDT THU JUN 25 2009

... STRONG THUNDERSTORMS MAY EFFECT THE AREA THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THE LINE WILL MOVE EAST... AND COULD REACH THE AREA
AFTER 7 PM. STORMS LATER THIS EVENING COULD PRODUCE STRONG WINDS
OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY OR THIS EVENING. IF SEVERE STORMS BECOME IMMINENT...
WARNINGS WILL BE ISSUED.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:09 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga66 min
Jun 25, 4:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates66 min
Jun 25, 4:17 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
Jun 25, 4:22 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins53 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins39 min
Jun 25, 4:46 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga47 min
Jun 25, 4:52 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins53 min
Jun 25, 5:08 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins48 min
Jun 25, 5:24 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida52 min
Jun 25, 5:29 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga61 min
Jun 25, 5:54 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Jun 25, 6:14 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego51 min
Jun 25, 6:37 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego3 hr
Jun 25, 6:56 PM EDTFlash Flood WarningBGMDelaware, Otsego3 hr
Jun 25, 7:10 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego35 min
Jun 25, 7:37 PM EDTSevere Thunderstorm WarningBGMSullivan38 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.